Chiropractic News | Chiropractic Magazine
Your Online Chiropractic Community
Chiropractic Social Network - Facebook Chiropractic Social Network - Twitter Chiropractic Social Network - Linkedin Chiropractic Social Network - Pinterest Chiropractic Social Network - Google Plus Chiropractic Social Network - YouTube Chiropractic Social Network - RSS
 
 
Featured Resources:

Resource Centers:(News, information, and tools to support your practice)


Chiropractic News

August 2008

Article Tools
Comment on this story

Share on your Social Network Post to Facebook Post to LinkedIn Post to Twitter

Chiropractic News from Reuters

U.S. warns of muscle harm when heart drugs combined

WASHINGTON (Reuters) - U.S. health officials warned the public on Friday about the risk of a rare type of muscle injury seen when the cholesterol drug simvastatin is combined with the anti-arrhythmia medicine amiodarone.

The Food and Drug Administration said it continued to receive reports of rhabdomyolysis, a type of muscle injury that can lead to kidney failure or death, despite a 2002 warning about combining the drugs.

Simvastatin is an ingredient in Merck & Co's Zocor and Abbott Laboratories Inc's Simcor, and is sold generically. It also is one of two components in Merck and Schering-Plough Corp's Vytorin.

Amiodarone is an ingredient in Wyeth's Cordarone and is

also sold generically.

All drugs in the statin class of medicines, which includes simvastatin, carry a potential risk of rhabdomyolysis.

But compared with other statins, the risk is "more pronounced" when simvastatin is given with amiodarone, the FDA said. The risk increased with simvastatin doses greater than 20 milligrams per day.

"Prescribers should be aware of the increased risk of rhabdomyolysis when simvastatin is prescribed with amiodarone, and they should avoid doses of simvastatin greater than 20 mg per day in patients taking amiodarone," the FDA said in a notice on its website.

(Reporting by Lisa Richwine, editing by Gerald E. McCormick, Dave Zimmerman)

Share on your social network

Comments


2010-09-30 14:38:31
Name: Chris Bode, Ph.D.

Location: Exton, PA, USA
Odd, I can find nothing new (since August 2008) on the FDA website about this particular drug-drug interaction. Why does this article suggest that something new has happened?


Name
 
Location
 
Comment
Limited to 500 Characters. You have characters left.
To submit your comment, please type the security word shown in the picture. imgCaptcha
Remember information
 
 

 

Chiropractic Economics Magazine - A Chiropractic Publication

Chiropractic News



Campaign for Chiropractic

Chiropractic Economics ©2014 | 5150 Palm Valley Rd. Suite 103 | Ponte Vedra Beach, FL 32082 | P:904.285.6020 F:904.285.9944